Alert archive / Mississippi / Tornado Warnings in 2003

Tornado Warning 32, NWS New Orleans, LA

June 30, 2003Harrison County, Mississippi

NWS New Orleans, LA issued this tornado warning at Jun 30, 2003, 7:50 PM CDT for Harrison County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2003, 7:50 PM CDT (00:50 UTC)
Expired
Jun 30, 2003, 8:15 PM CDT
In force
25 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Harrison County, MS

The radar

The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 3:35 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2003-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2003-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

812 
WFUS54 KLIX 010050
TORNEW
MSC047-010115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
750 PM CDT MON JUN 30 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 815 PM CDT

* AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR GULFPORT HARBOR 
  MOVING NORTH AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  GULFPORT AT 752 PM CDT 
  SAUCIER AT 800 PM CDT

SEEK SHELTER ON THE LOWEST FLOOR OF A BUILDING IN AN INTERIOR HALLWAY
OR ROOM SUCH AS A CLOSET OR BATHROOM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3041 8920 3039 8899 3095 8891 3097 8917

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jun 30, 2:30 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 30, 2:30 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
230 PM CDT MON JUN 30 2003

MUCH OF THE SHORT TERM FORECAST IS NOW GUIDED BY GUIDANCE FROM TPC
AND HPC AS TROPICAL STORM BILL CONTINUES TO TRACK TOWARD THE SOUTH
CENTRAL LOUISIANA COAST. REFER TO THE LATEST ADVISORIES FROM TPC AS
WELL AS HURRICANE LOCAL ACTION STATEMENTS ISSUED FROM THIS OFFICE
FOR THE LATEST INFORMATION REGARDING THE PROGRESS OF BILL.

BY LATE TUESDAY MUSH OF THE ENERGY SHOULD BE NORTH AND NORTHEAST OF
OUR CWA. SOUTHERLY TO SOUTHWESTERLY FLOW SHOULD CONTINUE THROUGH THE
WEEK...ALLOWING GULF MOISTURE TO CONTINUE TO SPREAD ACROSS THE
REGION. A WEAKENING UPPER-LEVEL TROUGH WILL BE OVER THE SOUTHEASTERN
STATES AS A HIGH PRESSURE RIDGE BUILDS IN THE DESERT SOUTHWEST. THIS
WILL KEEP CHANCES A LITTLE HIGHER DURING THE WEEK. POPS WILL RETURN
TO NEAR CLIMO BY THE WEEKEND.

PRELIM NUMBERS...
MCB 73/86/73/87 9735   BTR 74/86/74/87 9735
MSY 77/87/77/88 9745   GPT 76/85/76/86 9745

.NEW...TROPICAL STORM WARNING PQL TO ATCHAFALAYA RIVER INCLUDING
LAKES PONTCHARTRAIN AND MAUREPAS
LA...FLOOD WATCH FOR LAZ034>040-046>050-056>070.
MS...FLOOD WATCH FOR MSZ068>071-077-080>082.

25
Hazardous weather outlook, Jun 30, 6:15 PM CDT, 1 hour 35 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-011130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
615 PM CDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TONIGHT

...A TROPICAL STORM WARNING IS IN EFFECT...
...A TORNADO WATCH IS IN EFFECT THROUGH 1000 PM FROM TANGIPAHOA TO
LAFOURCHE PARISHES EASTWARD THROUGH THE COASTAL MISSISSIPPI
COUNTIES...
...A FLOOD WATCH IS IN EFFECT...

TROPICAL STORM BILL CONTINUES HAS MOVED ONSHORE IN SOUTHEASTERN
LOUISIANA. REFER TO THE LATEST ADVISORIES ISSUED BY THE NATIONAL
HURRICANE CENTER AS WELL AS FLOOD STATEMENTS ISSUED BY THIS OFFICE
FOR THE LATEST INFORMATION REGARDING THIS STORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE REMNANTS OF TROPICAL STORM BILL ARE EXPECTED TO MOVE ACROSS
CENTRAL AND EASTERN MISSISSIPPI TUESDAY. HOWEVER...NUMEROUS SHOWERS
AND THUNDERSTORMS ARE STILL EXPECTED ACROSS SOUTHEAST LOUISIANA AND
SOUTH MISSISSIPPI THROUGH MUCH OF TUESDAY. THIS ACTIVITY IS
EXPECTED TO SLOWLY DIMINISH TUESDAY NIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED
WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED AT THIS TIME.

25

In the hours before

Local storm report, Jun 30, 2:54 PM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
254 PM CDT MON JUN 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    2 S  VANCLEAVE            MS   FLOOD
06/30/03   JACKSON                        PARTS OF HIGHWAY 57 NEAR
                                          LITTLE BLUFF CREEK WASH
                                          AWAY BY FLOODWATERS
                                          REPORTED BY CIVIL DEFENSE.

1150 AM    CHALMETTE                 LA   TORNADO
06/30/03   ST. BERNARD                    POSSIBLE TORNADO UPROOTED
                                          TWO LARGE OAK TREES
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1200 PM    DELACROIX                 LA   TORNADO
06/30/03   ST. BERNARD                    BOAT GARAGE DAMAGED
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 30, 6:09 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
609 PM CDT MON JUN 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    MOSS POINT                MS   FLASH FLOODS
06/30/03   JACKSON                        EXTENSIVE STREET FLOODING.
                                          HIGH WATER ENCROACHING ON
                                          HOMES. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0220 PM    LACOMBE                   LA   FLASH FLOODS
06/30/03   ST. TAMMANY                    PONTCHARTRAIN DRIVE
                                          IMPASSIBLE. 8.5 INCHES
                                          MEASURED RAINFALL. REPORTED
                                          BY HAM RADIO OP.

0240 PM    LACOMBE                   LA   FLASH FLOODS
06/30/03   ST. TAMMANY                    4 INCHES OF WATER OVER
                                          LITTLE BAYOU LACOMBE BRIDGE
                                          ON HIGHWAY 190. REPORTED BY
                                          HAM RADIO OP.

0245 PM    PICAYUNE                  MS   FLASH FLOODS
06/30/03   PEARL RIVER                    NUMEROUS STREETS FLOODED
                                          IN SOUTH PICAYUNE. REPORTED
                                          BY HAM RADIO OP.

0315 PM    SLIDELL                   LA   OTHER
06/30/03   ST. TAMMANY                    POWER OUTAGE IN WISPERWOOD
                                          SUBDIVISION. REPORTED BY
                                          HAM RADIO OP KD5PDL.

0345 PM    LACOMBE                   LA   FLASH FLOODS
06/30/03   ST. TAMMANY                    STREET FLOODING IN
                                          WHISPERING PINES
                                          SUBDIVISION. REPORTED BY
                                          HAM RADIO OP N54HL.

0115 PM    2 S LEEVILLE              LA   COASTAL FLOODING
06/30/03   LAFOURCHE                      1 FOOT OF WATER REPORTED
                                          OVER LA HIGHWAY 1. REPORTED
                                          BY NOAA AND EMERGENCY
                                          MANAGEMENT.

0405 PM    PICAYUNE                  MS   FLASH FLOODS
06/30/03   PEARL RIVER                    STREET FLOODING HIGHWAY
                                          11...EAST CANAL...MEMORIAL
                                          AND MAIN STREETS. REPORTED
                                          BY HAM RADIO OP WA5URL.

0420 PM    CHALMETTE                 LA   FLASH FLOODS
06/30/03   ST. BERNARD                    HEAVY STREET FLOODING ON
                                          PLAZA DRIVE. MINOR STREET
                                          FLOODING MOST AREAS. POWER
                                          OUT SOME AREAS. REPORTED BY
                                          HAM RADIO OP KD5BPW.

0446 PM    SLIDELL                   LA   COASTAL FLOODING
06/30/03   ST. TAMMANY                    4 FOOT WAVES ON RATS NEST
                                          ROAD. REPORTED BY HAM RADIO
                                          OP AD5DP.

0446 PM    2 W WAVELAND              MS   COASTAL FLOODING
06/30/03   HANCOCK                        4 TO 5 FEET OF WATER ON
                                          ALL ROADS IN SHORELINE PARK
                                          COMMUNITY. REPORTED BY HAM
                                          OP K50AZ.

0500 PM    4 S SLIDELL               LA   COASTAL FLOODING
06/30/03   ST. TAMMANY                    1 FOOT OF WATER ON
                                          MOONRAKER DRIVE AND ON MOST
                                          STREETS IN EDEN ISLES.
                                          POWER OUT. TREES AND LIMBS
                                          DOWN. REPORTED BY HAM RADIO
                                          OP AD5DP.

0515 PM    SLIDELL                   LA   OTHER
06/30/03   ST. TAMMANY                    POWER OUT IN WESTCHESTER
                                          ESTATES. REPORTED BY HAM
                                          RADIO OP AD5DP.

0517 PM    COVINGTON                 LA   FLASH FLOODS
06/30/03   ST. TAMMANY                    6 INCHES OF WATER OVER
                                          MUCH OF HIGHWAY 36 BETWEEN
                                          COVINGTON AND ABITA
                                          SPRINGS. REPORTED BY HAM
                                          RADIO OP KD4SZB.

0521 PM    SLIDELL                   LA   FLASH FLOODS
06/30/03   ST. TAMMANY                    GAUSE ROAD FLOODED. POWER
                                          OUT. REPORTED BY HAM RADIO
                                          OP KM5LS.

0522 PM    CHALMETTE                 LA   OTHER
06/30/03   ST. BERNARD                    POWER OUT IN BUCCANEER
                                          VILLA SUBDIVISION. REPORTED
                                          BY HAM RADIO OP KA5EQK.

0545 PM    SLIDELL                   LA   WIND DAMAGE
06/30/03   ST. TAMMANY                    GARAGE DAMAGED EXTENSIVELY
                                          DUE TO FALLEN TREE IN
                                          TANGLEWOOD SUBDIVISION.
                                          REPORTED BY OFF DUTY NWS
                                          EMPLOYEE.

RJR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:14 PM CDTTornado WarningLIXHancock, Pearl River31 min
Jun 30, 7:44 PM CDTTornado WarningLIXHancock31 min
Jun 30, 8:12 PM CDTTornado WarningLIXHarrison, Jackson33 min
Jun 30, 8:49 PM CDTTornado WarningLIXJackson26 min
Jun 30, 9:31 PM CDTTornado WarningLIXJackson29 min

Nearby

Tornado Warnings in Mississippi, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.